Pennsylvania, 2024

Damaging Winds in Pennsylvania, June 23, 2024

June 23, 2024 · NWS PBZ · 3 events in 3 counties and zones

A prefrontal trough and cold front tracked across the Upper Ohio Valley region and as diurnal instability increased by mid-afternoon strong to severe storms developed, with MUCAPE of 1500J/kg on average and effectives shear between 35-40kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A prefrontal trough and cold front tracked across the Upper Ohio Valley region and as diurnal instability increased by mid-afternoon strong to severe storms developed, with MUCAPE of 1500J/kg on average and effectives shear between 35-40kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 23, 2:15 PM EST, 6 minutes earlier.

Area forecast discussion, Jun 23, 2:15 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
315 PM EDT Sun Jun 23 2024

.SYNOPSIS...
Storms will increase in coverage this afternoon and evening
before and along a cold front. Some may be severe, with wind
being the primary threat, while isolated tornadoes could not be
ruled out. Temperatures drop to near-normal on Monday before
increasing, yet again, next week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
KEY MESSAGES:

- Severe weather possible this afternoon with wind being the
  primary threat, although tornadoes could not be ruled out.
- Cooler temperatures tonight.
-------------------------------------------------------------------

3pm update... Thus far, despite MLCAPE around 1000 J/kg as per
latest RAP analysis, storms have struggled to gain a lot of
vertical extent beyond around 15,000 feet as a cap evident on
our 18z sounding is preventing growth above that layer. If
repeated updraft attempts and/or stronger forcing from the cold
front itself can erode and punch through that layer, stronger
cores tapping into intruding mid-level dry air may pose a
damaging wind potential into the evening as DCAPE subsequently
increases. Below that 15kft layer though, there is plenty of
shear packed into the 0-1 km layer with low level MLCAPE in
excess of 100 J/kg sufficient for updraft shearing and
stretching. Veering of the wind field in the low levels isn't
quite as pronounced as initially modeled, but latest KPBZ VAD
profiles indicate >100 m2/s2 0-1 km SRH, thus any right moving
shower or storm (SE direction) could tap into enhanced
streamwise vorticity and pose a localized tornado threat given
LCL heights around 750-1000 meters. All that said, weakly
rotating, generally low topped gusty showers have been the
dominant feature to this point as we await the arrival of the
cold front and the strongest forcing.

Some instability generation is expected throughout the afternoon,
along with a reinforcement of mid-level dry air along and just
before the front that may suggest wind threats increase in
probability throughout the day and remain maximized along the
front in 1200-1400 DCAPE. Should this realize, storms will
likely be cold pool-dominant, in-detriment to tornadogenesis,
though stretching and boundary ingestion will remain in the
cards.

Just ahead of and along the front, mesoanalysis indicates up to
1300 J/kg of DCAPE. A low-jet behind the pre frontal trough
will stretch the 0-3km shear up to around 30-35kts, with most of
that packed in the lowest 1km in a veered profile. This would
suggest a favorable environment for tornadoes in right moving
storms. Hail seems quite low probability with dry air
dislocated from the hail growth zone and storm heights in excess
of 40kft-50kft needed.

Storm chances will persist across much of the area until the
cold front arrives this evening. Tonight will bring a welcome
cool-down into the 60s and even 50s with cold advection,
clearing, and decreasing shower chances behind the front.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
KEY MESSAGES:

- Mainly dry weather returns
- Seasonable temperatures return Monday, warmer Tuesday.

-------------------------------------------------------------------

The upper trough will cross the NE CONUS Monday, as surface high
pressure builds in underneath. This should result in dry and
seasonable weather. Mainly clear skies and light wind should
result in radiational cooling Monday night. Most locations will
see lows in the 50s. Patchy river valley fog is also expected.

Rising 1000-500mb heights and warm advection should return
temperatures to above seasonable levels on Tuesday. A couple of
MCSs are expected to develop across the Midwest region Tuesday
night. Some operational models brush these complexes near the
Upper Ohio Valley region late Tuesday and Tuesday night. Given
the placement of the low level jet upstream, and the tendency
for MCSs to follow the 1000-500mb thickness pattern. As the 12Z
mesoscale guidance begins to come in, it has been a bit more
bullish on convective development in central Michigan. Its also
suggests that convective elements deteriorate as they head
southeast into ridging and drier air, but it will warrant
watching Tuesday and Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
KEY MESSAGES:

- Thunderstorms likely with a Wednesday cold front
- Cooler Thursday, followed by a warming trend
- Dry Thursday and Friday, before another front approaches
  Saturday
-------------------------------------------------------------------

The next shortwave trough, and associated surface cold front, is
expected to approach and cross the region on Wednesday, with
showers and thunderstorms likely. Strong to severe storms will
be possible, if current model projections of shear and
instability levels verify. This will also largely depend on a
favorable arrival time.

High pressure is expected to return dry weather to the region
Thursday and Friday. Seasonable temperatures are expected
Thursday, before a return to above average readings on Friday as
heights rise and warm advection occurs.

The next approaching cold front will return shower and
thunderstorm chances back to the forecast at the start of the
weekend.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Scattered to numerous showers and thunderstorms are expected
along and ahead of an advancing cold front this afternoon and
evening (favoring 19z-00z). Storm strength may be dependent on
degree of surface heating, but risks exist for damaging wind and
small hail along with the typical vsby/cig restrictions in
heavier rain.

Isolated showers may persist after FROPA this evening given
delayed passage of the upper level trough axis. However, its
crossing overnight will foster cool, dry advection that will end
shower activity and begin to erode post-frontal stratocu.
Ensemble models vary in degree/timing/cover of that clearing,
with residual boundary layer moisture favoring pockets of low
VFR to MVFR cigs near FKL/DUJ/LBE/MGW.

Building high pressure will support VFR and reduced afternoon CU
Monday. Expect deeper mixing and residual surface gradients to
foster 20-30kt NW afternoon wind gusts.

.Outlook...
Ensembles hint at potential MCS moving SE out of the Great
Lakes sometime between Tuesday night through Thursday morning
ahead of the next upper level shortwave. This is will need to be
monitored for terminal impacts.

Thereafter, high pressure and ridging aloft should support
multiple days of dry weather.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Milcarek
NEAR TERM...MLB/Milcarek
SHORT TERM...WM/Milcarek
LONG TERM...WM/Milcarek
AVIATION...Frazier
Hazardous weather outlook, Jun 23, 11:43 AM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1243 PM EDT Sun Jun 23 2024

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-241645-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1243 PM EDT Sun Jun 23 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

There is a Slight Risk, or risk level 2 out of 5, for severe
thunderstorms this afternoon and evening. The main hazard is
expected to be damaging wind, though isolated tornadoes are also
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Milcarek

In the hours before

Special weather statement, Jun 23, 1:45 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
245 PM EDT Sun Jun 23 2024

PAZ014-021-022-073-231915-
Armstrong PA-Butler PA-Westmoreland PA-Allegheny PA-
245 PM EDT Sun Jun 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BUTLER...
NORTHEASTERN ALLEGHENY...NORTHWESTERN WESTMORELAND AND CENTRAL
ARMSTRONG COUNTIES THROUGH 315 PM EDT...

At 245 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sarver, or 7 miles west of Kittanning, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kittanning, Lower Burrell, Harrison Township, Natrona Heights, Ford
City, Leechburg, Sarver, Freeport, West Kittanning, West Leechburg,
Rural Valley, Worthington, West Hills, Manorville, Ford Cliff,
Applewold, Lenape Heights, Atwood, Crooked Creek Lake Park, and
Templeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4059 7973 4082 7977 4093 7953 4093 7929
      4074 7927
TIME...MOT...LOC 1845Z 246DEG 37KT 4080 7967

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Frazier
Special weather statement, Jun 23, 1:57 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
257 PM EDT Sun Jun 23 2024

OHZ059-231930-
Belmont OH-
257 PM EDT Sun Jun 23 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BELMONT COUNTY THROUGH
330 PM EDT...

At 256 PM EDT, Doppler radar was tracking a strong thunderstorm over
Barnesville, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Clairsville, Barnesville, Bethesda, Belmont, Morristown, Neffs,
Alledonia, and Barkcamp State Park.

This includes Interstate 70 in Ohio between mile markers 207 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3992 8117 4002 8119 4013 8090 4005 8076
      3989 8085
TIME...MOT...LOC 1856Z 260DEG 27KT 3999 8112

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Frazier
Special weather statement, Jun 23, 2:12 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
312 PM EDT Sun Jun 23 2024

PAZ016-022-077-078-231945-
Armstrong PA-Jefferson PA-Higher Elevations of Indiana PA-Indiana PA-
312 PM EDT Sun Jun 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN INDIANA...SOUTHERN
JEFFERSON AND SOUTHEASTERN ARMSTRONG COUNTIES THROUGH 345 PM EDT...

At 312 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Indiana, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Indiana, Punxsutawney, Clymer, Sykesville, Rural Valley, Big Run,
Dayton, Chevy Chase Heights, Rossiter, Ernest, Marion Center, Cherry
Tree, Creekside, Plumville, Glen Campbell, Timblin, Shelocta, Atwood,
Dixonville, and Commodore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4070 7882 4061 7918 4066 7933 4096 7935
      4108 7881 4072 7880
TIME...MOT...LOC 1912Z 258DEG 48KT 4082 7919

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Frazier

The radar

The Pittsburgh radar (KPBZ), 93 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Indiana

When
June 23, 2:21 PM EST
Where
Indiana County, 2 mi SW of Smicksburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.850, -79.200

Tree reported down along Barnard road.

Thunderstorm Wind, Jefferson

When
June 23, 2:40 PM EST
Where
Jefferson County, 1 mi NNE of Big Run
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.990, -78.860

Numerous downed trees reported.

Thunderstorm Wind, Allegheny

When
June 23, 5:56 PM EST
Where
Allegheny County, 1 mi S of Sewickley
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.540, -80.180

Large limb down greater then 6 in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198057, 1198059, 1198058.